Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 171, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 14, 2018, 3:11 PM CDT for Pike County, Illinois; Pike County, Missouri. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2018, 3:11 PM CDT (20:11 UTC)
- Expired
- Jul 14, 2018, 4:00 PM CDT
- In force
- 49 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pike County, IL, Pike County, MO
The radar
The St Louis radar (KLSX), 95 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 3:13 PM CDT | TSTM WND DMG | Rockport, IL | LARGE TREE DOWN IN ROCKPORT, IL. TIME ESTIMATED FROM RADAR. |
| Jul 14, 3:23 PM CDT | TSTM WND DMG | Summer Hill, IL | FB REPORT OF LARGE TREE DOWN ON POWERLINES IN SUMMER HILL, IL. TIME ESTIMATED FROM RADAR. |
| Jul 14, 3:32 PM CDT | TSTM WND DMG | Pittsfield, IL | TREES DOWN THROUGHOUT THE COUNTY. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 876 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
089
WUUS53 KLSX 142011
SVRLSX
ILC149-MOC163-142100-
/O.NEW.KLSX.SV.W.0171.180714T2011Z-180714T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
311 PM CDT SAT JUL 14 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Eastern Pike County in west central Illinois...
North central Pike County in northeastern Missouri...
* Until 400 PM CDT.
* At 310 PM CDT, severe thunderstorms were located along a line
extending from near Atlas to near Clarksville, moving northeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pittsfield, Louisiana, Griggsville, Pleasant Hill, Atlas, Pike,
Independence, Bedford, Montezuma, Martinsburg, Perry, Nebo, Milton,
Pearl, New Salem, Detroit, El Dara, Florence, Time and Valley City.
This includes Interstate 72 between exits 31 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.
&&
LAT...LON 3972 9063 3969 9065 3964 9061 3956 9058
3951 9058 3945 9061 3940 9090 3940 9093
3939 9094 3938 9100 3953 9113 3983 9071
TIME...MOT...LOC 2010Z 235DEG 22KT 3956 9104 3940 9095
HAIL...1.00IN
WIND...60MPH
$$
Gosselin2 follow-up statements
532
WWUS53 KLSX 142031
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
331 PM CDT SAT JUL 14 2018
MOC163-142041-
/O.CAN.KLSX.SV.W.0171.000000T0000Z-180714T2100Z/
Pike MO-
331 PM CDT SAT JUL 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIKE COUNTY IN
NORTHEASTERN MISSOURI IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3972 9063 3969 9065 3964 9061 3956 9058
3951 9058 3945 9061 3940 9090 3943 9095
3947 9100 3957 9108 3983 9071
TIME...MOT...LOC 2031Z 235DEG 22KT 3963 9091 3947 9082
$$
ILC149-142100-
/O.CON.KLSX.SV.W.0171.000000T0000Z-180714T2100Z/
Pike IL-
331 PM CDT SAT JUL 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...
At 331 PM CDT, severe thunderstorms were located along a line
extending from near Pittsfield to near Pleasant Hill, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pittsfield, Griggsville, Pleasant Hill, Atlas, Independence, Bedford,
Montezuma, Martinsburg, Perry, Nebo, Milton, Pearl, New Salem,
Detroit, El Dara, Florence, Time, Valley City, New Hartford and
Summer Hill.
This includes Interstate 72 between exits 31 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.
&&
LAT...LON 3972 9063 3969 9065 3964 9061 3956 9058
3951 9058 3945 9061 3940 9090 3943 9095
3947 9100 3957 9108 3983 9071
TIME...MOT...LOC 2031Z 235DEG 22KT 3963 9091 3947 9082
HAIL...0.75IN
WIND...60MPH
$$
Britt917
WWUS53 KLSX 142059
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
359 PM CDT SAT JUL 14 2018
ILC149-142109-
/O.EXP.KLSX.SV.W.0171.000000T0000Z-180714T2100Z/
Pike IL-
359 PM CDT SAT JUL 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS WILL EXPIRE AT 400 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3972 9063 3969 9065 3964 9061 3956 9058
3951 9058 3945 9061 3940 9090 3943 9095
3947 9100 3957 9108 3983 9071
TIME...MOT...LOC 2059Z 235DEG 22KT 3973 9073 3957 9064
$$
GosselinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:06 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 14, 1:06 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
106 PM CDT Sat Jul 14 2018
.SHORT TERM... (Through Late Tonight)
Issued at 348 AM CDT Sat Jul 14 2018
Expanded the Heat Advisory to include most of the forecast area,
except northeast MO and part of west central Illinois, for late this
morning until the early evening hours. The highest afternoon heat
indices are expected across east central MO and southwest IL with
values topping out at 105-109 degrees. Across central and southeast
MO heat indices this afternoon should reach 100-105 degrees. There
will be isolated showers and storms this morning, but the better
coverage will occur this afternoon into the evening as the
atmosphere becomes very unstable ahead of a shortwave now over IA
which will move slowly southeastward through our area. A few storms
may consolidate and create a strong cold pool leading to potentially
damaging winds late this afternoon into the early evening. The
experimental HRRR model gradually shifts the better coverage of
showers/storms into southeast MO and southwest IL late tonight as
the shortwave shifts slowly southeastward along with a weak surface
trough or outflow boundary.
GKS
.LONG TERM... (Sunday through Friday)
Issued at 348 AM CDT Sat Jul 14 2018
The synoptic pattern at the start of the long term period will
feature fairly weak flow aloft, with the region in generally zonal
to weak WNW flow aloft. This regime will transition to more of
northwest flow by the middle and end of next week as a trough
amplifies across the Northeast.
Sunday will begin with a weak cold front sagging into the region.
This front coupled with a weak PV anomaly sliding ESE will lead to
the development of scattered showers and thunderstorms. It appears
the best co-location of the upper-level ascent over the surface
convergence will be over western IL, thus slightly higher pops were
focused there. Given the influence of the front and the expected
clouds/precip, temps should be slightly cooler than today with highs
expected in the upper 80s/low 90s. This should bring heat index
values down below 100 in most areas.
Thunderstorm coverage should decrease Sunday night into early Monday
with the loss of daytime heating. The front will continue its slow
progression to the south on Monday, which should focus pops more
along the I-70 corridor and areas south for Monday
afternoon/evening. Temperatures will be similar to Sunday, with
highs expected in the upper 80s/low 90s.
Tuesday will mark the arrival of a much more pleasant airmass. The
front will have moved south of the area, allowing dewpoints in the
low to mid 60s to filter in which should limit any thunderstorm
development. This airmass will remain in place through at least
Wednesday, providing a nice little break in the heat we've seen of
late.
While Thursday still looks fairly comfortable, the chances for
showers and thunderstorms will be on the increase as a warm front
attempts to lift closer to the region. This front will keep chances
for showers/storms in the forecast through Friday, although
temperatures don't look to be nearly as hot as they have been.
Deitsch
&&
.AVIATION... (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1248 PM CDT Sat Jul 14 2018
Scattered showers and thunderstorms are likely this afternoon and
early evening across the bi-state area. Greatest coverage during
this period is most likely over central Missouri so added a TEMPO
group in for KCOU. Will monitor convective trends and update as
necessary. May be a bit of a lull in activity late evening and
early overnight hours but additional storms are expected late
tonight into early Sunday morning. Stronger storms will be capable
of reduced visibilities and potentially some strong wind gusts.
SPECIFICS FOR KSTL:
Scattered storms late this afternoon into at least early this
evening. Maintained VCTS wording for now due to scattered nature
expected but will continue to monitor and ammend as necessary.
Probably will be a bit of a lull in storm activity late evening
into the early overnight period before additional storms affect
the terminal late tonight into early Sunday morning.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Boone MO-Callaway
MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-
Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-Montgomery
MO-Osage MO-Pike MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
IL...Heat Advisory until 8 PM CDT this evening for Bond IL-Calhoun IL-
Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jul 14, 4:27 AM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 427 AM CDT Sat Jul 14 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-150930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 427 AM CDT Sat Jul 14 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight A Heat Advisory is in effect for central and southeast Missouri as well as southwest Illinois and a portion of west central Illinois late this morning until early this evening where dangerously hot and humid conditions are expected. See the Advisory product for additional info. Isolated strong to severe thunderstorms can be expected this afternoon and this evening with damaging winds the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms for portions of the area Sunday through Monday night, then again from Wednesday night through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and this evening. GKS
In the hours before
Special weather statement, Jul 14, 2:00 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service St Louis MO
200 PM CDT SAT JUL 14 2018
ILZ065-070-141945-
Marion IL-Fayette IL-
200 PM CDT SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION AND
SOUTHEASTERN FAYETTE COUNTIES UNTIL 245 PM CDT...
At 200 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Elmo, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kinmundy, Farina, La Clede, St. Peter, Loogootee and St. James.
This includes Interstate 57 in Illinois near exit 135.
LAT...LON 3879 8897 3899 8887 3899 8881 3891 8881
3892 8871 3891 8869 3874 8870
TIME...MOT...LOC 1900Z 275DEG 16KT 3895 8882
GosselinSpecial weather statement, Jul 14, 2:40 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service St Louis MO
240 PM CDT SAT JUL 14 2018
ILZ097-098-MOZ035-036-142030-
Calhoun IL-Pike IL-Pike MO-Ralls MO-
240 PM CDT SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALHOUN COUNTY IN
SOUTHWESTERN ILLINOIS...SOUTH CENTRAL PIKE COUNTY IN WEST CENTRAL
ILLINOIS...SOUTHEASTERN RALLS AND PIKE COUNTIES IN NORTHEASTERN
MISSOURI UNTIL 330 PM CDT...
At 240 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spencerburg to near Bowling Green.
Movement was east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Bowling Green, Louisiana, Pleasant Hill, Eolia, Clarksville,
Frankford, Pike, Curryville, Tarrants, Belleview, Spencerburg,
Kampsville, Paynesville, Edgewood, Mozier, St. Clement, Cyrene,
Ashley and Ashburn.
LAT...LON 3933 9061 3931 9061 3922 9108 3923 9118
3921 9119 3920 9122 3940 9160 3961 9117
TIME...MOT...LOC 1940Z 247DEG 20KT 3939 9147 3925 9119
GosselinSpecial weather statement, Jul 14, 2:41 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service St Louis MO
241 PM CDT SAT JUL 14 2018
ILZ079-102-MOZ074-075-085-142030-
Randolph IL-Monroe IL-Madison MO-St. Francois MO-Ste. Genevieve MO-
241 PM CDT SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONROE AND SOUTHWESTERN
RANDOLPH COUNTIES IN SOUTHWESTERN ILLINOIS...STE. GENEVIEVE...
NORTHEASTERN MADISON AND EASTERN ST. FRANCOIS COUNTIES IN
SOUTHEASTERN MISSOURI UNTIL 330 PM CDT...
At 241 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Farmington to near Womac. Movement was
northeast at 25 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Farmington, Ste. Genevieve, Park Hills, Bloomsdale, St. Mary, Womac,
Rocky Ridge, Weingarten, Coffman, Prairie Du Rocher, Leadington,
Kaskaskia, Kellogg, Minnith, Libertyville, River Aux Vases and Kidd.
This includes Interstate 55 in Missouri between exits 141 and 162.
This also includes St. Joe State Park, Hawn State Park, and Felix
Valle House State Park.
LAT...LON 3780 9052 3815 9018 3790 8985 3787 8990
3787 8994 3783 8999 3768 9010 3764 9015
3760 9015 3757 9023
TIME...MOT...LOC 1941Z 240DEG 21KT 3779 9039 3766 9023
GosselinLocal storm report, Jul 14, 2:47 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
247 PM CDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND GST 1 NE FARMINGTON 37.79N 90.41W
07/14/2018 M51 MPH ST. FRANCOIS MO BROADCAST MEDIA
&&
PWLocal storm report, Jul 14, 2:51 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL FARMINGTON 37.78N 90.42W
07/14/2018 M0.75 INCH ST. FRANCOIS MO TRAINED SPOTTER
&&
PWSpecial weather statement, Jul 14, 3:02 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service St Louis MO
302 PM CDT SAT JUL 14 2018
ILZ095-MOZ019-142045-
Adams IL-Lewis MO-
302 PM CDT SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAMS AND EASTERN
LEWIS COUNTIES UNTIL 345 PM CDT...
At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ewing, moving northeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Canton, La Grange, Ursa, Monticello and Meyer.
LAT...LON 4025 9151 4024 9150 4020 9151 4020 9147
4007 9135 3996 9166 4011 9179 4025 9160
TIME...MOT...LOC 2001Z 235DEG 7KT 4008 9165
GosselinThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:19 PM CDT | Special Weather Statement | LSX | Fayette | 41 min |
| Jul 14, 2:00 PM CDT | Special Weather Statement | LSX | Fayette | 45 min |
| Jul 14, 2:10 PM CDT | Severe Thunderstorm Warning | LSX | Fayette | 35 min |
| Jul 14, 3:35 PM CDT | Special Weather Statement | LSX | Adams | 40 min |
| Jul 14, 3:49 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 41 min |
| Jul 14, 4:14 PM CDT | Special Weather Statement | LSX | Greene | 46 min |
| Jul 14, 4:23 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison, Montgomery | 52 min |
| Jul 14, 4:29 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin | 46 min |
| Jul 14, 4:59 PM CDT | Special Weather Statement | LSX | Bond, Clinton | 46 min |
| Jul 14, 5:12 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Montgomery | 39 min |
| Jul 14, 5:18 PM CDT | Severe Thunderstorm Warning | LSX | Clinton | 57 min |
| Jul 14, 5:24 PM CDT | Special Weather Statement | LSX | Madison, Saint Clair | 51 min |
| Jul 14, 5:44 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Monroe, Saint Clair | 46 min |
| Jul 14, 6:27 PM CDT | Special Weather Statement | LSX | Clinton, Saint Clair | 48 min |
| Jul 13, 7:07 PM CDT | Areal Flood Advisory | LSX | Knox | 4 hr |
| Jul 13, 7:51 PM CDT | Special Weather Statement | LSX | Boone | 24 min |
| Jul 13, 11:59 PM CDT | Special Weather Statement | LSX | Boone | 46 min |
| Jul 14, 2:40 PM CDT | Special Weather Statement | LSX | Pike | 50 min |
| Jul 14, 2:41 PM CDT | Special Weather Statement | LSX | Sainte Genevieve, Saint Francois | 49 min |
| Jul 14, 3:02 PM CDT | Special Weather Statement | LSX | Lewis | 43 min |
| Jul 14, 3:27 PM CDT | Special Weather Statement | LSX | City of Saint Louis | 33 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.